Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 97

This case describes a 20-year-old woman was diagnosed with a pulmonary embolism and occlusive thrombus in the right brachial vein surrounding a  peripherally inserted central catheter (PICC) line (type, gauge, and length of time the PICC had been in place were not noted). The patient was discharged home but was not given any supplies for cleaning the PICC line, education regarding the signs of PICC line infection, or referral to home health services.

A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.

This WebM&M highlights two cases of patient safety events that occurred due to medication dosing related to diagnostic imaging. The commentary highlights the challenges of administering sedation for diagnostic imaging, the use of risk stratification to understand patient risk for oversedation, and strategies for appropriate monitoring and communication.

This WebM&M describes two cases involving patients who became unresponsive in unconventional locations – inside of a computed tomography (CT) scanner and at an outpatient transplant clinic – and strategies to ensure that all healthcare teams are prepared to deliver advanced cardiac life support (ACLS), such as the use of mock codes and standardized ACLS algorithms.

This Spotlight Case describes an older man incidentally diagnosed with prostate cancer, with metastases to the bone. He was seen in clinic one month after that discharge, without family present, and scheduled for outpatient biopsy. He showed up to the biopsy without adequate preparation and so it was rescheduled. He did not show up to the following four oncology appointments.

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later reporting persistent pain. A lumbar spine radiograph showed mild degenerative disc disease and the patient was prescribed hydrocodone/acetaminophen in addition to ibuprofen. In the following months, she was seen by video twice for progressive, more severe pain that limited her ability to walk.

An 18-year-old man with a history of untreated depression and suicide attempts (but no history of psychiatric hospitalizations) was seen in the ED for suicidal ideation after recent gun purchase. Due to suicidal ideation, he was placed on safety hold and a psychiatric consultation was requested. The psychiatry team recommended discharge with outpatient therapy; he was discharged with outpatient resources, the crisis hotline phone number, and strict return precautions.

A 77-year-old man was diagnosed with a rectal mass. After discussing goals of care with an oncologist, he declined surgical intervention and underwent targeted radiotherapy before being lost to follow up. The patient subsequently presented to Emergency Department after a fall at home and was found to have new metastatic lesions in both lungs and numerous enhancing lesions in the brain. Further discussions of the goals of care revealed that the patient desired to focus on comfort and on maintaining independence for as long as possible. The inpatient hospice team discussed the potential role

A 44-year-old man presented to his primary care physician (PCP) with complaints of new onset headache, photophobia, and upper respiratory tract infections. He had a recent history of interferon treatment for Hepatitis C infection and a remote history of cervical spine surgery requiring permanent spinal hardware. On physical examination, his neck was tender, but he had no neurologic abnormalities. He was sent home from the clinic with advice to take over-the-counter analgesics.

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Beginning in her teenage years, a woman began "feeling woozy" after high school gym class. The symptoms were abrupt in onset, lasted between 5 to 15 minutes and then subsided after sitting down. Similar episodes occurred occasionally over the following decade, usually related to stress. When she was in her 30s, she experienced a more severe episode of palpitations and went to the emergency department (ED). An electrocardiogram (ECG) was normal and she was discharged with a diagnosis of stress or possible panic attack.

A 4-year-old (former 33-week premature) boy with a complex medical history including gastroschisis and subsequent volvulus in infancy resulting in short bowel syndrome, central venous catheter placement, and home parenteral nutrition (PN) dependence was admitted with hyponatremia. A pharmacist from the home infusion pharmacy notified the physician that an error in home PN mixing had been identified; a new file had been created for this chronic PN patient by the home infusion pharmacy and the PN formula in this file was transcribed erroneously without sodium acetate.

A healthy 53-year-old man presented for sexually transmitted infection (STI) screening after being informed by the health department that he had sexual intercourse with a male partner who was recently diagnosed with and treated for syphilis. He acknowledged having unprotected sex with male partners, reported no history of syphilis or Human Immunodeficiency Virus (HIV), and denied any penile lesions, discharge, or rash.

A 93-year-old man on warfarin with chronic heart failure, atrial fibrillation, and a ventricular assist device (VAD) was admitted to the hospital upon referral from the VAD team due to an elevated internal normalized ratio (INR) of 13.4. During medication review, the hospital team found that his prescribed warfarin dose was 4 mg daily on Mondays and Fridays and 3 mg daily on all other days of the week; this prescription was filled with 1 mg tablets. However, his medication list also included an old prescription for 5 mg tablets.

After a breast mass was identified by a physician assistant during a routine visit, a 60-year-old woman received a diagnostic mammogram and ultrasound. The radiology assessment was challenging due to dense breast tissue and ultimately interpreted as “probably benign” findings. When the patient returned for follow-up 5 months later, the mass had increased in size and she was referred for a biopsy.

This case involves a 65-year-old woman with ongoing nausea and vomiting after an uncomplicated hernia repair who was mistakenly prescribed topiramate (brand name Topamax, an anticonvulsant and nerve pain medication) instead of trimethobenzamide (brand name Tigan, an antiemetic) by the outpatient pharmacy.

Endometriosis is a common clinical condition that is often subject to missed or delayed diagnosis. In this case, a mixture of shortcomings in clinicians’ understanding of the disease, diagnostic biases, and the failure to validate a young woman’s complaints resulted in a 12-year diagnostic delay and significant physical and psychologic morbidity.
A patient with progressive mixed respiratory failure was admitted to the step-down unit despite the physician team’s request to send the patient to the ICU. The case reveals issues of power dynamics, hierarchies, and implicit bias as young female physicians interact with experienced male members in the interdisciplinary team.